Alert archive / Ohio / Flash Flood Warnings in 2022

Flash Flood Warning 102, NWS Charleston, WV

August 21, 2022Morgan County, Perry County, Ohio

NWS Charleston, WV issued this flash flood warning at Aug 21, 2022, 4:48 PM EDT for Morgan County, Perry County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2022, 4:48 PM EDT (20:48 UTC)
Expired
Aug 21, 2022, 8:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 144 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:05 PM EDTFLASH FLOOD2 Sse Crooksville, OHPERRY COUNTY DISPATCH ADVISED THERE IS HIGH WATER IN THE 13000 BLOCK OF STATE ROUTE 669.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WGUS51 KRLX 212048
FFWRLX
OHC115-127-220000-
/O.NEW.KRLX.FF.W.0102.220821T2048Z-220822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
448 PM EDT Sun Aug 21 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northwestern Morgan County in southeastern Ohio...
  Southern Perry County in southeastern Ohio...

* Until 800 PM EDT.

* At 448 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Lexington, Shawnee, Crooksville, Junction City, New 
  Straitsville, Corning, Hemlock and Rendville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3973 8237 3980 8207 3977 8208 3977 8202
      3971 8200 3962 8201 3956 8217 3956 8226
      3959 8226 3960 8238

FLASH FLOOD...RADAR INDICATED

$$

JZ
2 follow-up statements
614 
WGUS71 KRLX 212303
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
703 PM EDT Sun Aug 21 2022

OHC115-127-220000-
/O.CON.KRLX.FF.W.0102.000000T0000Z-220822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan OH-Perry OH-
703 PM EDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR NORTHWESTERN MORGAN AND SOUTHERN PERRY COUNTIES...

At 703 PM EDT, Even though the heavy rain across the warned area has 
ended, it is still currently raining and there have been reports of 
high water on roadways, therefore be vigilant. Between 2 and 3.5 
inches of rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  New Lexington, Shawnee, Crooksville, Junction City, New 
  Straitsville, Corning, Hemlock and Rendville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3973 8237 3980 8207 3977 8208 3977 8202
      3971 8200 3962 8201 3956 8217 3956 8226
      3959 8226 3960 8238

FLASH FLOOD...RADAR INDICATED

$$

JZ
894 
WGUS71 KRLX 212352
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
752 PM EDT Sun Aug 21 2022

OHC115-127-220002-
/O.EXP.KRLX.FF.W.0102.000000T0000Z-220822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan OH-Perry OH-
752 PM EDT Sun Aug 21 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR 
NORTHWESTERN MORGAN AND SOUTHERN PERRY COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3973 8237 3980 8207 3977 8208 3977 8202
      3971 8200 3962 8201 3956 8217 3956 8226
      3959 8226 3960 8238

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:46 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 2:46 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
246 PM EDT Sun Aug 21 2022

.SYNOPSIS...
Showers and storms begin the work week along an advancing cold
front. Drier and warmer conditions are then expected for the
remainder of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 210 PM Sunday...

Convection has little to no trouble blossoming this afternoon
and will continue to be the case going into this evening. The
atmosphere over the Central Appalachians has gradually
destabilized today with ample sunshine, eating away at any
capping inversion that transpired this morning. Looking
upstream, an eastward propagating upper trough and coincident
surface cold front are crossing through the Ohio Valley, denoted
with a line of quickly developing thunderstorms. Additional
support from shortwaves aloft will yield further development out
ahead of the front and will be the primary concentration of
strong to severe storms for the late afternoon and evening.

Decently strong westerlies aloft will send this line of storms
into the western extent of the forecast area a few hours after
this discussion is published. Simulated reflectivity then
suggests merging precip coverage with diurnally driven activity
along the mountains that will then engulf much of the Central
Appalachians heading into this evening. Jet enhancement will
aid in some storms to reach strong to potentially severe levels,
posing a threat for damaging wind gusts. Cloud tops extending
higher up into the atmosphere may also tap into cold
temperatures aloft that could support instances of hail in the
strongest of storms today.

As the trough and cold front surge into the area overnight, the
potential for showers and storms will be sustained. A gradual
decrease in precip coverage takes shape for the start of the
work week as the frontal boundary completes its passage. The
northern fringes of the forecast area could see the best
potential for showers and storms Monday morning, most likely an
extension of prolonged convection from overnight, but then
finally trailing off at the near/short term forecast break
point.

Temperatures today will struggle to reach their anticipated
highs in the Middle Ohio Valley in response to the inundation of
afternoon cumulus and oncoming convection. Slightly cooler
weather remains in place on Monday in the wake of the frontal
passage.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 230 PM Sunday...

Monday night the upper level trough will be weakening while tracking
eastward over New York. Widespread showers taper from west to east
by Tuesday morning as low pressure system weakens. A few showers
will be possible Tuesday afternoon as mid level moisture remains and
weak shortwave moves toward the mountains out of Ohio. A surface
ridge builds from the west Tuesday night which will allow patchy
valley fog to develop.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 230 PM Sunday...

A broad upper level trough pattern remains overhead through the
end of the week keeping chances of afternoon and evening showers
in the forecast. Afternoon temperatures will trend warmer
through the end of the weak as a ridge builds from the
southwest. There is uncertainty on how much of a hold the ridge
will take heading into the weekend. For now, have continued to
allow the broad brushed mountain showers through the end of the
extended.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 210 PM Sunday...

Entering into the evolution phase of afternoon showers and
thunderstorms at the start of this issuance, with activity
streaming in a SW to NE fashion. Brief flight restrictions and
an uptick in wind gusts may be observed within showers or storms
that pass over a TAF site, so opted to use tempos with mention
of potential need for AMDs later into the afternoon pending
radar trends.

An encroaching cold front will support prolonged convection into
overnight tonight with low stratus and/or vsby restrictions from
fog also in the cards. Overall, flight conditions tonight look
to be tarnished with very little improvement until after Monday
morning.

Outside of strong thunderstorms, surface winds remain light and
variable through much of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS:  Onset timing and location of convection
and/or intensity of reduced flight conditions may vary.
Timing/development of widespread MVFR/IFR/LIFR restrictions late
tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
Brief IFR in showers and storms through Monday. IFR fog possible
Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/MEK
NEAR TERM...MEK
SHORT TERM...KH
LONG TERM...KH
AVIATION...MEK
Hazardous weather outlook, Aug 21, 9:28 AM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
928 AM EDT Sun Aug 21 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-221330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
928 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A slight risk for severe thunderstorms exists this afternoon and
evening. Damaging winds and large hail are the primary threats.

In addition, heavy downpours may lead to localized flooding issues,
particularly if repetitive storms occur over a location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and storms, some with heavy downpours are expected
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ027-028-030>034-039-040-515>526-221330-
Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
928 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

A marginal risk for severe thunderstorms exists this afternoon and
evening. Damaging winds are the primary threat.

In addition, heavy downpours may lead to localized flooding issues
particularly if repetitive storms occur over a location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and storms, some with heavy downpours are expected
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 21, 1:35 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
135 PM EDT Sun Aug 21 2022

OHZ066-211800-
Perry OH-
135 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of northwestern Perry
County through 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thornport, or near Somerset, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 8242 3992 8241 3991 8216 3988 8216
      3981 8239 3981 8240 3983 8240 3983 8244
      3985 8247 3992 8247 3993 8246
TIME...MOT...LOC 1735Z 224DEG 11KT 3986 8237

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KH
Special weather statement, Aug 21, 3:12 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
312 PM EDT Sun Aug 21 2022

OHZ085-086-WVZ007-211945-
Meigs OH-Gallia OH-Mason WV-
312 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of southeastern Meigs,
eastern Gallia and northwestern Mason Counties through 345 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Point Pleasant, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomeroy, Racine, New Haven, Mason, Middleport, Syracuse, Hartford
City, Cheshire and Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 8177 3893 8180 3895 8181 3895 8182
      3893 8184 3888 8211 3894 8218 3911 8195
TIME...MOT...LOC 1912Z 238DEG 24KT 3893 8210

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 21, 3:29 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
329 PM EDT Sun Aug 21 2022

OHZ084-211945-
Vinton OH-
329 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of north central Vinton
County through 345 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hocking Hills State Park, or 8 miles north of Mcarthur, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Vinton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3939 8233 3930 8251 3933 8262 3938 8260
      3937 8252 3940 8251
TIME...MOT...LOC 1929Z 218DEG 13KT 3937 8253

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:13 PM EDTSpecial Weather StatementRLXPerry32 min
Aug 20, 8:30 PM EDTSpecial Weather StatementRLXMorgan45 min
Aug 20, 9:26 PM EDTSpecial Weather StatementRLXPerry34 min
Aug 21, 1:35 PM EDTSpecial Weather StatementRLXPerry25 min
Aug 21, 3:12 PM EDTSpecial Weather StatementRLXMeigs33 min
Aug 21, 3:29 PM EDTSpecial Weather StatementRLXVinton16 min
Aug 21, 3:34 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton26 min
Aug 21, 4:55 PM EDTSpecial Weather StatementRLXPerry35 min
Aug 21, 5:06 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry24 min
Aug 21, 5:30 PM EDTSpecial Weather StatementRLXPerry30 min
Aug 21, 5:50 PM EDTSpecial Weather StatementRLXMorgan25 min
Aug 21, 6:24 PM EDTSpecial Weather StatementRLXNoble36 min

Nearby

Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.